Side-effects

0625/5th March 2022

Even if we get late snow, our landscape will soon be different as trees begin to sprout.

While I regret the passing of winter, I know the re-awakening land will hold new delight.

The patio is clear for the Breakfast Club.

Some weeks ago, I went to see the new psychiatrist I had been assigned, following the demise of a doctor I had met at the beginning of October.

Let’s say we did not hit it off.

Against my better judgement, I agreed to try a new medication, mirtazapine.

The idea, I think, was that it would help me sleep and perhaps stabilize my depressive chemistry.

Two mornings later I experienced, upon awakening, a strange visual effect.

For maybe a minute grey images flashed before me, similar to what one sometimes sees when a computer is re-booting.

Perhaps my brain was unraveling!

It wasn’t disturbing, just strange. I continued to take the drug as I was sleeping better.

After a week, however, other side effects kicked in that I found intolerable, so I reduced the dosage by half, as instructed and messaged “Dr Grey”.

Curt response: “Stop taking it and refer to your PCP.”

So I did that and discovered that withdrawal from mirtazapine has unpleasant side effects. Had I known, I wouldn’t have taken it in the first place.

But, as usual I had allowed myself to be intimidated and there was no discussion about side effects. What I read on the Internet, however described precisely my experience.

Having decided that “Dr Grey” and I could not work together, I did exactly as he said, cancelling a future appointment and referred to my primary care physician.

But “Behavioral Health” had taken over prescribing my anti-depressant, in October and Primary Care now doesn’t want to resume the responsibility even though nothing has changed.

It will be sorted. It is just extremely irritating.

“Behavioral Health” advised my PCP that I was refusing treatment, so I have been summoned, next week to go and discuss it, which is a total waste of everyone’s time.

This morning, though, I had a variation of the strange grey lights I saw a couple of weeks back.

This time, the image I saw was static and it was a black silhouette, one I recognized. The words instantly came to mind: “Trump eating his hat!”

Really, I do my best to purge that man from my brain. I do not read about him, certainly don’t think about him.

So where the image came from, I can’t begin to guess.

But I am relieved to be off mirtazapine!

Everyone gets depressed.

I have a physical disorder of chemical levels in my brain. Without medication, I have bottomless-pit depression which is different. There’s no “snapping out” of it.

However, I am not mentally ill. And there is nothing wrong with my behavior.

Whatever the case, I object to the stigma it carries.

7 thoughts on “Side-effects

  1. That drug sounds awful. I am glad you stopped taking it.
    (Red wine has the same effect for me, with no discernible side effects.)
    You get a LOT of squirrels. I get excited if I see two together in our small garden!
    Best wishes, Pete.

    Liked by 2 people

  2. The side effects doesn’t sound nice (why do they – meaning doctors – hesitate to inform us of the side effects of a medicine)?
    But coming back to your photo’s … the sun and clouds are beautifully together! And is that Little Red’s family enjoying a meal on your patio?

    Liked by 1 person

    1. Little Red is about 1/3 the size of the greys but he chases them! No shortage of food for everybody but oh do they squabble amongst themselves. Starlings too. Grant says they are like football hooligans.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.